When most people think of hair loss from medications, typically, chemotherapy drugs are the best-known cause. However, you may be surprised to know that hair loss is a common side effect of many different medications.
Also known as drug-induced alopecia, hair loss is an extremely distressing problem for both men and women.
If you started a new medication within the past few months, it might be one reason you’re seeing more hair on your brush or falling down the drain. To help keep you fully informed, FUE Clinics have put together a list of which medications can cause hair loss.
How do medications cause hair loss?
Drugs can cause hair loss by interfering with the normal cycle of scalp hair growth. Essentially, the medication damages the hair follicles, disrupting growth at different stages.
There are two different types of hair loss that can occur; telogen effluvium and anagen effluvium.
- Telogen effluvium — also known as short-term temporary hair loss, occurs in the ‘resting’ phase of the hair follicle. This means that new hair growth can continue despite hair falling out.
- Anagen effluvium — a longer-term type of hair loss that takes place during the ‘new growth’ cycle of the hair. This usually includes the thinning or loss of other body hairs, including eyelashes and eyebrows.
Which medications cause hair loss?
There is a wide range of medications that can cause hair loss, but here are some of the most common.
1. Anti-clotting drugs
Traditional anticoagulant drugs — sometimes referred to as anti-clotting drugs — are known to cause hair loss through telogen effluvium.
Heparin (taken as an injection), and Warfarin (taken in tablet form), are both used to thin the blood and help prevent blood clots in the body. One of their main side effects is hair loss, which can begin around three months after you first start taking the medication.
*If you’re pregnant or breastfeeding, it’s advised against taking Warafin as it can increase the risk of fetal death.
Antidepressants and mood stabilisers can cause telogen effluvium, which can be triggered by stress. The good news is this type of hair loss usually occurs without any scarring and can be reversed.
Selective serotonin reuptake inhibitors (SSRIs) and Serotonin–norepinephrine reuptake inhibitors (SNRIs) are the first-line treatment used for depression, with some of those drugs known to cause hair loss.
You can help to lower your chances of hair loss with antidepressants by reducing your dose or switching to a different brand of medication, which may be enough to allow your hair to regrow. However, always consult with your doctor, as they’ll be able to adjust your dose properly or offer an alternative.
3. Weight loss drugs
Weight loss drugs such as Saxenda can cause hair loss. As it causes a reduction in appetite, most people that take it to find that they eat less food. If you’re not getting enough calories, it could mean you’re also not getting enough nutrients.
Often, different weight loss medications won’t state that hair loss can be a side effect of taking the drug. This is because those who take the medication often also have a nutrient deficiency or an underlying health condition — such as malnutrition — that can contribute to their hair loss.
Even the most common antibiotics, such as Penicillin and Erythromycin, have been known to cause hair to fall out.
Since antibiotics are designed to neutralise harmful bacteria in the body, they don’t discriminate in their work. Essentially, they will target all of the bacteria in the body — whether it be good or bad. Because of this, antibiotics affect the ‘good’ bacteria found in the gut, making it harder for the body to synthesise nutrients from the B complex (also known as Vitamin B).
Hair loss is quite often linked to deficiencies in vitamin B, as without it, your hair can have a hard time growing.
Chemotherapy drugs are powerful medications that rapidly attack growing cancer cells. Unfortunately, they also rapidly attack other growing cells in your body — including those in your hair.
While not all forms of chemotherapy or cancer treatment will cause severe hair loss, different doses can cause anything from hair thinning to complete baldness. Sometimes even your eyelash, eyebrow and armpit hair can fall out, too. Hair will usually begin to fall out two to four weeks after you start treatment.
Fortunately, most of the time, hair loss from chemotherapy is temporary, and you can expect your hair to begin to regrow three to six months after your treatment ends.
How can drug-induced hair loss be treated?
It’s important that any medication you currently take, or will take in the future, is reviewed thoroughly. Make sure to discuss any potential side effects with your doctor, and if you’re not happy, see what other options are available.
When hair loss occurs from taking medication, there’s a good chance it’ll grow back on its own once you stop taking it.
Choose FUE Clinics for your hair transplant
In most cases, hair growth returns to its previous state once you’ve stopped taking any medication that can cause hair loss. However, this isn’t to say that this is true for all cases. If you’ve taken medication and have noticed your hair isn’t growing back, it may be time to think about another option. If you’re considering undergoing a hair transplant procedure, our expert surgeons are here to help you understand the process and whether you are an eligible candidate.